MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122554
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 05/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a bhr-tha construct had been implanted on the patient¿s right hip on (b)(6) 2009, the patient experienced hip pain, elevated metal ions and pseudotumor on mri concerning for alval.A revision surgery was performed on (b)(6) 2022 to treat this adverse event.During this procedure, the 54 mm modular head and the 0mm sleeve were explanted and replaced with an oxinium head and a dual mobility liner.Intraoperatively, a purulent looking fluid associated with alval reaction was identified upon entering the capsule.The patient was awakened and transported to the recovery room in stable condition.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed due to pain, elevated metal ions and a pseudotumor on mri concerning for alval.Intraoperatively, a purulent looking fluid associated with alval reaction was identified upon entering the capsule.As of today, the implanted devices, all of which were used in treatment, are not accessible for testing.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the devices involved.A review of historical complaints data was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months to the complaint aware date.Other similar complaints were identified for the hemi head and acetabular cup part number and the reported/related failure mode.No similar complaints were identified for the modular sleeve.This will continue to be monitored for the acetabular cup.As the hemi head and modular sleeve are no longer sold, no action is to be taken.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are therefore required.The clinical information provided, of the elevated metal ions, pseudotumor, purulent looking fluid, and alval may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Based on the available information we can confirm the reported complaint, however without further details our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 54MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15636019
Report Number3005975929-2022-00478
Device Sequence Number17936771
Product Code KWL
UDI-Device Identifier00885556071854
UDI-Public885556071854
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74122554
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/26/2022
Supplement Date Received by Manufacturer11/02/2022
Initial Report FDA Received Date10/19/2022
Supplement Report FDA Received Date11/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETLR CUP HAP 60MM W/ IMPTR; MODULAR SLEEVE {} PLUS 0MM 12/14; UNKN ANTHOLOGY HIP IMPL
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age63 YR
Patient SexMale